I've been taking 2-4mg of sublingual films a day,(suboxone) for over a year now. I've had liver tests before in treatment and they all came out normal. Recently, I had my annual exam. My doctor said I had "extremely high liver enzymes. I'm wondering if this issue is related to my suboxone use? I assumed I was taking a low dose? Could this issue be deadly?(cancerous)
Suboxone is a toxin to the body. Many people have had enzyme problems after long term use of suboxone. The problem is, there have never been clinical studies of long term buprenorphine use. Therefore, a doctor has no proof of this drugs effects. It was never meant to be used beyond detox from other opiates. It is likely that the subs are causing your problem, not cancer. This is only my opinion, as there is no research to back what I am saying. I have seen others with healthy enzyme counts have problems after using suboxone, that is all I have to go by. Do you plan on staying on subs for a lot longer? With strong aftercare and motivation, you can taper down and quit the subs and see if your blood tests come back normal.
I have read many others complain about liver enzymes being elevated while on Suboxone. It seems that many of those complaints came from people who either had some form of Hepatitis OR was taking the Suboxone with another medication (high doses Tylenol,etc)
I did find a study for you:
Elevated liver enzyme levels in opioid-dependent patients with hepatitis treated with buprenorphine.
"The purpose of this study was to assess changes in liver enzyme levels among opioid-dependent patients treated with buprenorphine. Liver enzyme levels were evaluated among 120 individuals before treatment and following a minimum of 40 days of buprenorphine treatment (2, 4, or 8 mg/70 kg/day). Among patients with a history of hepatitis, AST and ALT levels significantly increased (p < .05) with buprenorphine treatment. The odds of observing an increase in AST were determined to be dependent upon buprenorphine dose (p < .05; odds ratio = 1.23 per 1 mg increase in dose). These results suggest that liver enzyme levels should be monitored carefully when patients with hepatitis are treated with buprenorphine."
You asked if this issue could be deadly or cancerous...
More common causes of elevated liver enzymes include:
Certain prescription medications, including statin drugs used to control cholesterol
Nonalcoholic fatty liver disease
Over-the-counter pain medications, including acetaminophen (Tylenol, others)
Other causes of elevated liver enzymes may include:
Alcoholic hepatitis (liver inflammation caused by drinking alcohol)
Autoimmune hepatitis (liver inflammation caused by an autoimmune disorder)
Celiac disease (small intestine damage caused by gluten)
Cirrhosis (liver scarring)
Cytomegalovirus (CMV) infection
Dermatomyositis (inflammatory disease that causes muscle weakness and skin rash)
Gallbladder inflammation (cholecystitis)
Hemochromatosis (too much iron stored in your body)
Hypothyroidism (underactive thyroid)
Muscular dystrophy (inherited disease that causes progressive muscle weakness)
Pancreatitis (pancreas inflammation)
Polymyositis (inflammatory disease that causes muscle weakness)
Toxic hepatitis (liver inflammation caused by drugs or toxins)
Wilson's disease (too much copper stored in your body)
I've been on the suboxone for a year or so. I'm prescribed 2mg. 3x daily. But only take it once a day. I tried to get off the suboxone before and had a hard time. I even tapered it. I've been addicted to opiates at least 15yrs. or more. I tried methadone treatment, but assumed the suboxone would benefit me more. I do however take zocor for high cholesterol. No tylenol though. No alcohol either. After hearing this, I am going to start tapering off my soboxone and I pray that is the problem. Hate, to mention but I'm also overweight.(Not obese) I also crave food high in fat.(hate to bear it all here)
thank you for the information. I guess there is no real concern regarding it being cancer. Im being tested for hepatitis now. I do take zocor for high cholesterol. I also take effexor xr. Im overweight but not obese. I hate to reveal but i love food high in fat.(cheese freak)
However, Im going to bring the study up to my doctor this week. Thax again
" I do take zocor for high cholesterol"
Zocor and Liver Problems: An Overview
As with any medication, there possible side effects with Zocor® (simvastatin), including problems with the liver. For people taking this medication, liver problems can include:
An increase in liver enzymes
Hepatitis, which is an inflammation of the liver that can cause tiredness or a general feeling of illness
Jaundice, or a yellowing of the skin or eyes that can occur from the liver being damaged
A fatty change in the liver
Hepatoma, which is a type of liver cancer.
This is something you definitely want to investigate further with your doc. If I had to make an educated guess...if a med is the culprit, I would bank on the Zocor being the cause, as that's fairly common. People taking Zocor should be getting bloodwork done at least annually to check for any issues.
Your doc will help you sort this out...wish you the best!
Hello, I have been using suboxone for about 6 months and I have dosed down to about .5mg a day. Rough to kick. I have possible hemochromatosis as well but still have not gotten a straight answer yet. They have done several tests and I have been to many doctors. I've been in the ER twice now because of heart attack symptoms and all of the doctors have had no answers. My feet are turning brown with these bruises under the skin or have been for years now. No one seems to know what is going on or simply does not care. Now I am having horrible tingling and itchiness all over. I know I have fatty liver disease. Kind of freaking out lately cause no one is saying hey go give blood, or do this, just kind of like well didn't find anything here is some Xanax you might have anxiety, see you in two months. I am a 36 year old male and have 2 little ones to take care of. Suboxone let me see the light for about 5 months, but now I'm not sure if it is helping to add to the problem or not. I have spent a lot of time researching for myself because it seems like no one else is. I tried to go give blood but they said since I have been in the hospital within a year I need a written note from my doctor. Yay!
I have been on subs over 2 years. My ggt levels in the liver are high. I do not have any other illnesses right now. I don't drink so I think it is clearly the suboxone. I have tapered down my dose but can not get off of them. I finally started to switch to muscle relaxers while detoxifying to help cravings. I hope my liver count corrects itself in a couple weeks after stopping. Good luck everyone. The
How are you doing now off of suboxone? I just got diagnosed with severe fatty liver disease and non alcoholic since I don't drink. I'm very worried and I have an aching left side that is concerning me...
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.